Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 37, NWS Las Vegas, NV

June 9, 2008Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Jun 9, 2008, 3:05 PM PDT for Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Jun 10, 2008, 4:37 AM PDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 3:05 PM PDT (22:05 UTC)
In effect from
Jun 10, 2008, 4:37 AM PDT
Expired
Jun 11, 2008, 2:07 AM PDT
In force
22 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4221 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 9, 2:54 PM PDT, 11 minutes earlier.

Area forecast discussion, Jun 9, 2:54 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT MON JUN 9 2008

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE AREA LATE TUESDAY
AFTERNOON AND EVENING AND BRING WINDY CONDITIONS TO THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT. TEMPERATURES WILL BE THE WARMEST OF
THE WEEK TUESDAY BEFORE DROPPING 10 TO 13 DEGREES ON WEDNESDAY
FOLLOWED BY A WARMING TREND FOR THE REST OF THE WEEK. PRECIPITATION
IS NOT ANTICIPATED THIS WEEK AND CLOUD COVER WILL BE MINIMAL AS
WELL.
&&

.SHORT TERM...PRIMARY CONCERN FOR THE NEXT DAY OR TWO WILL BE WINDS
ASSOCIATED WITH THE APPROACHING SYSTEM NOW COMING ASHORE IN SOUTHERN
BRITISH COLUMBIA. AHEAD OF THE SYSTEM SOUTHWEST WINDS WILL INCREASE
TO SPEEDS OR GUSTS STRONG ENOUGH TO WARRANT A RED FLAG OVER A LARGE
PART OF THE AREA AND SOME WIND ADVISORIES. MODELS AGREE ON PLACING
WINDS AROUND ADVISORY LEVEL IN WESTERN SAN BERNARDINO COUNTY AND
NORTHERN MOHAVE COUNTY TUESDAY AFTERNOON AND WENT AHEAD AND ISSUED
THEM. NEXT CONCERN IS WITH THE APPROACH AND PASSAGE OF THE COLD
FRONT THROUGH SOUTHERN NEVADA. UNLIKE LAST WEEKS SYSTEM MODELS DO
NOT WANT TO PUSH THIS ONE RAPIDLY THROUGH THE LAS VEGAS VALLEY.
FORECAST PRESSURE GRADIENTS ARE FORECAST TO BE STRONG BEHIND THE
FRONT...NOT AS STRONG AS LAST WEDNESDAY THOUGH. HAVE ISSUED A HIGH
WIND WATCH FOR SOUTHERN NEVADA ZONES FOR POST FRONTAL NORTH WINDS.
THINK THE BEST CHANCE WILL BE ON THE NEVADA TEST RANGE WITH GUSTS
MOST LIKELY THE CAUSE OF VERIFICATION.

PRETTY MUCH KEPT THE EXISTING TEMPERATURE FORECAST. TUESDAY WILL SEE
A WARM UP AS SOUTHWEST FLOW MIXES DOWN. THE DECENT THERMAL PACKING
BEHIND THE FRONT SHOULD DRAG WEDNESDAYS TEMPERATURES DOWN A FAIR
AMOUNT AS PREVIOUSLY FORECAST. DRY NORTHWEST FLOW BEHIND THE FRONT
WILL GIVE WEAK TO RIDGING OVER THE AREA BY FRIDAY AND A WARMING
TREND.

.LONG TERM...NORTHWEST FLOW WILL CONTINUE ACROSS THE AREA THURSDAY
BEHIND THE DEPARTING SYSTEM. 1000-500 MB THICKNESSES BASICALLY STAY
FLAT OR RISE A LITTLE AND 700 MB TEMPS WARM BY AROUND 1C OVER
WEDNESDAY WHICH SHOULD ALLOW FOR A SUBTLE WARMING TREND. THE MEX AND
SOME OF THE OTHER MODEL GUIDANCE HAS APPARENTLY WOKE UP AND STARTING
SMELLING THE ROSES THAT THESE KINDS OF TRENDS PLUS A NW FLOW ALOFT
WILL NOT BE ENOUGH TO CAUSE A 7 DEGREE OR SO JUMP IN HIGH TEMPS LIKE
THEY HAVE BEEN SHOWING THE PAST TWO DAYS IN THEIR FORECAST FOR
THURSDAY. SO BASICALLY GUIDANCE IS NOW CLOSER TO THE FORECAST.
LATEST WRF FORECAST FOR THURSDAY ALSO SHOWS MORE OF A NORTHEAST SFC
P-GRAD STILL LINGERING...SO WILL HAVE TO WATCH FOR SOME LINGERING
NORTH BREEZES IN THE EASTERN HALF OF THE AREA...ESPECIALLY DOWN THE
RIVER. NORTHWEST FLOW ALOFT STILL HOLDS AS FRIDAY DAWNS...THEN
FLATTENS OUT AS AN UPPER RIDGE CENTERED OVER NORTHERN MEXICO AND
SOUTHERN PORTIONS OF AZ/NM BUILDS NORTHWARD INTO THE SW CONUS. THUS
WE SHOULD SEE A MARKED RISE IN TEMPERATURES ON FRIDAY AFTERNOON.
OVER THE WEEKEND THIS RIDGE LOOKS TO BUILD NORTHWARD INTO THE SW
CONUS AND AMPLIFY THE UPPER FLOW. JUST HOW MUCH THOUGH DIFFERS
BETWEEN THE ECMWF AND THE OPERATIONAL GFS AND THE GFS ENSEMBLES. THE
ECMWF IS BUILDING IN A MUCH STRONGER RIDGE AND ALSO IS QUICKER TO
WARM TEMPS ALOFT AS WELL...ESPECIALLY SATURDAY. HAVE BLENDED THE
PREVIOUS FORECAST HIGHS WITH THE LATEST ECMWFBC GUIDANCE AND THUS
THIS BUMPED UP PROGGED MAXES BY A DEGREE OR TWO. WE SHOULD SEE A
STREAK OF TRIPLE DIGIT HIGHS IN THE LV VALLEY THAT STARTS OFF
SATURDAY AS 700 MB TEMPS RISE TO +12C TO +14C. FURTHER WARMING WILL
TAKE PLACE INTO SUNDAY WITH 700 MB TEMPS FORECAST TO REACH +14C TO
+16C. BY MONDAY...700 MB TEMPS ARE PROGGED TO BE +14C TO +17C AND
TEMPS WILL WARM A HAIR MORE. DEPENDING ON HOW STRONG OF RIDGE WE SEE
IT MAY BEGIN TO WEAKEN BY TUESDAY. EITHER WAY IT LOOKS LIKE WE
FINALLY WILL SEE MORE SUMMER LIKE WEATHER ACROSS THE AREA. AS FOR
SKY COVER...MODELS KEEP RH VALUES LOW IN CROSS SECTIONS THROUGH THE
PERIOD...SO FEW IF ANY CLOUDS ARE EXPECTED.
&&

.AVIATION...FOR MCCARRAN...VARIABLE TO SOUTHWEST WINDS THIS EVENING
INTO TONIGHT AT 6-10 KTS. AROUND 17Z TUE...WINDS SHOULD BEGIN TO
PICK UP OUT OF THE SOUTHWEST AS A COLD FRONT BEGINS TO APPROACH THE
AREA FROM THE NORTHWEST. WINDS WILL INCREASE TO 20-25 KTS SUSTAINED
WITH GUSTS UP TO 45 KTS. A FEW HIGH CLOUDS THIS EVENING AND
TONIGHT...AND FEW-SCT HIGH CLOUDS TOMORROW. THE FRONT LOOKS TO MOVE
THROUGH WEDNESDAY MORNING AND THEN WINDS LOOK TO SHIFT TO THE
NORTHWEST. THERE LOOKS TO BE A PERIOD OF WINDS JUST BEHIND THE FRONT
WHERE SUSTAINED WINDS OF 20-30 KTS WITH GUSTS TO AROUND 45 KTS IS
POSSIBLE. AS THE WINDS PICK UP AREAS OF BLOWING SAND AND DUST COULD
LIMIT VSBY AT TIMES. MECHANICAL TURBULENCE IS POSSIBLE TUE AFTERNOON
INTO WED MORNING ESPECIALLY IN AREAS OF ROUGH TERRAIN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VARIABLE WINDS THIS EVENING INTO TONIGHT GENERALLY AT
10 KTS OR LESS. THE EXCEPTION WILL BE ACROSS THE SOUTHERN GREAT
BASIN INTO THE VCTY OF KDRA WHERE AHEAD OF AN APPROACHING SYSTEM
WINDS WILL BE GENERALLY BE OUT OF THE SOUTHWEST. AS THIS SYSTEM
WORKS ACROSS THE PACIFIC NW TOMORROW IT WILL DRAG A COLD FRONT
TOWARDS THE AREA AND WINDS WILL INCREASE OUT OF THE SOUTHWEST TO
WEST AHEAD OF THE FRONT...EXCEPT IN THE OWENS VALLEY WHERE THE LOOK
TO STAY NORTHERLY. SOUTHWEST TO WEST WINDS OF 20-35 KTS WITH GUSTS
TO AROUND 45 KTS ARE EXPECTED WITH THE HIGHEST WINDS LIKELY IN THE
WESTERN SAN BERNARDINO COUNTY DESERTS INCLUDING KDAG. THESE GUSTY
WINDS WILL ALLOW FOR AREAS OF BLOWING DUST/SAND THAT COULD REDUCE
VSBY TO MVFR LEVELS OR LOWER. THE COLD FRONT LOOKS TO MOVE ACROSS
THE AREA LATER TUESDAY NIGHT INTO WEDNESDAY MORNING. WINDS WILL THEN
BECOME NORTHWEST BEHIND THE FRONT AND BE RATHER GUSTY WITH SUSTAINED
SPEEDS OF 20-35 KTS EXPECTED AND THE STRONGEST GUSTS IN EXCESS OF 45
KTS. THE STRONGEST POSTFRONTAL WINDS ARE EXPECTED IN THE SOUTHERN
GREAT BASIN INTO THE LAS VEGAS VALLEY. AGAIN...AREAS OF BLOWING DUST
AND SAND COULD ALLOW FOR REDUCED VSBY. WINDS WILL GRADUALLY LESSEN
BY LATER ON WEDNESDAY. MECHANICAL TURBULENCE IS POSSIBLE TUE
AFTERNOON INTO WED MORNING ESPECIALLY IN AREAS OF ROUGH TERRAIN.
&&

.FIRE WEATHER...AN APPROACHING FRONT WILL BRING STRENGTHENING
SOUTHWEST TO WEST WINDS TUESDAY ACROSS THE REGION. FUELS ARE VERY
DRY MOST LOCATIONS EXCEPT FOR THE SOUTHERN MOUNTAINS OF NEVADA. WENT
AHEAD ISSUED A RED FLAG FOR ALL OF OUR NEVADA ZONES EXCEPT THE
SOUTHERN MOUNTAINS WHERE FUEL MOISTURE IS HIGH. REMOVED THE COLORADO
RIVER VALLEYS DUE THE WINDS NOT EXPECTED TO REACH REQUIRED STRENGTH
IN A SOUTHWEST FLOW. AZ102 WILL HAVE THE BEST CHANCE OF CRITERIA IN
THE NORTHERN PART.  HAVE ADDED CAZ228 AS WESTERN SAN BERNARDINO
COUNTY WILL HAVE VERY STRONG WINDS COMBINED WITH THE LOW RH AND DRY
FUELS. &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT TUESDAY FOR NVZ460>462-
     465.
     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR NVZ014>020-022.
AZ...RED FLAG WARNING FROM 11 AM TO 8 PM MST TUESDAY FOR AZZ102.
     WIND ADVISORY FROM 11 AM TO 8 PM MST TUESDAY FOR AZZ001.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT TUESDAY FOR CAZ228.
     WIND ADVISORY FROM 11 AM TO 8 PM PDT TUESDAY FOR CAZ523.
&&

JACQUES/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 9, 5:21 AM PDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 AM PDT MON JUN 9 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-100700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
521 AM PDT MON JUN 9 2008 /521 AM MST MON JUN 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA TUESDAY. WINDS WILL INCREASE AHEAD OF A STRONG
COLD FRONT AND COMBINE WITH LOW RELATIVE HUMIDITY AND VERY DRY
FUELS. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE. FOLLOWING THE COLD FRONT TEMPERATURES
WILL BE BELOW NORMAL WEDNESDAY AND THURSDAY. A WARMING TREND WILL
TAKE PLACE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:05 PM PDTHigh Wind WatchVEFClark, Esmeralda, Lincoln, Nye14 hr
Jun 9, 3:26 PM PDTRed Flag WarningVEFClark, Esmeralda, Lincoln, Nye33 hr

Nearby

Wind Advisories in Nevada, 2008Wind Advisories in California, 2008Wind Advisories in Arizona, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.